Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 20, 2013

July 20, 2013 · NWS CTP · 2 events in 1 county or zone

An isolated severe thunderstorm produced wind damage in Columbia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated severe thunderstorm produced wind damage in Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 10:19 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 10:19 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 AM EDT SAT JUL 20 2013

.SYNOPSIS...
A HEAT WAVE-ENDING COLD FRONT MOVES THROUGH LATE TODAY. A MID-
LEVEL TROUGH WILL PUSH COOLER DRIER AIR INTO THE REGION OVER THE
NEXT 24 HOURS. IT WILL ALSO TRIGGER SOME STRONG THUNDERSTORMS. A
SECOND TROUGH AND ATTENDANT COLD FRONT COULD TRIGGER SHOWERS
TOWARD MID-WEEK. OVERALL...AN UPPER LEVEL TROUGH WILL DOMINATE
OUR AREA. THUS MOST OF NEXT WEEK WILL FEEL RELATIVELY COOL TO OUR
RECENT HEAT WAVE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
TS/SHRA STILL ROLLING W-E ALONG OLD OUTFLOW BOUNDARY FROM CMH TO
HLG INTO OUR SC MTS JUST S OF THE TURNPIKE. THE EARLIER HIGH/MID
CLOUDS ARE THINNING OUT IN SPOTS - ESP THE CENTRAL COUNTIES. THE
CLOUDS HAMPERED HEATING FOR A BIT. LINE OF SHOWERS OVER THE LOWER
LAKES IS MOST LIKELY THE FRONT OF NOTE FOR TODAY. IT STILL HAS
QUITE A WHILE TO GET INTO THE STATE. MULTIPLE MCVS EXIST FROM THE
REMAINS OF OVERNIGHT CONVECTION. MAIN ONE TO IMPACT THE LOCAL AREA
THIS AFTN/EVE SEEMS TO BE OVER NRN OH. THUS...CONVECTION STILL
EXPECTED TO DEVELOP AS WE HIT THE M80S IN THE NORTH/CENT AND U80S
IN THE SOUTH. THIS SHOULD BE JUST AFTER NOON. THE BEST DEEP- LAYER
SHEAR CONTINUES TO BE DISPLACED FROM THE HIGHEST EXPECTED
CAPES...BUT THEY DO CROSS WELL ENOUGH OVER THE CENTRAL COS THAT
SEMI-ORGANIZED CLUSTERS OF STORMS SHOULD BECOME NEAR-
SEVERE...WITH ISOLD SVR GUSTS. AS WITH FRIDAY...TEMPS PRETTY WARM
ALOFT FOR MUCH HAIL. THUS...SMALL HAIL POSSIBLE BUT LARGE HAIL NOT
LIKELY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE COOLER AND DRIER AIR SHOULD TAKE HOLD OF THE NORTHERN TIER BY
EARLY EVENING AND THE CHANCE OF PRECIPITATION WILL BE LOW. MOST
CENTRAL AREAS TOO SHOULD BE NORTH OF THE MAIN AREA OF RAIN THREAT
WITHIN A FEW HOURS OF 6 PM. THE SREF AND OTHER MODELS IMPLY
LINGERING THREAT OF SHOWERS AND THUNDERSTORMS IN SOUTHERN AREAS
AND ESPECIALLY SOUTHEAST LINGERS TO ABOUT 8-10 PM.

THE WINDS BECOME WEST TO NORTHWEST OVER MOST OF THE REGION DURING
THE EVENING HOURS...THE HIGH PW AIR IS GENERALLY CONFINED TO THE
SOUTHEAST AFTER ABOUT 7 PM THIS EVENING AND BY ABOUT 8 AM SUNDAY
THE PW VALUES ARE NORMAL ACROSS OUR ENTIRE REGION. THE FRONT WILL
BE SLOW TO CLEAR THE SOUTH EASTERN MOST AREAS UNTIL EARLY SUNDAY
MORNING. HAD TO HOLD SOME POPS IN ALONG SOUTHERN AREAS INTO EARLY
SUNDAY.

BEST NEWS IS THE 20C ISOTHERM AT 850 HPA IS GONE BEFORE 5 PM
THIS EVENING AND WE KICK THE 18C ISOTHERM OUT BY ABOUT 7 PM. BETTER
YET...WE WELCOME THE 12C ISOTHERM INTO THE STATE ABOUT 7 AM SUNDAY
AND LET IT SAG SOUTH DURING THE DAY SUNDAY. IT SHOULD BE A
SPECTACULARLY COMFORTABLE DAY SUNDAY. WITH LOW PW VALUES AND
COOLER TEMPERATURES. HOPEFULLY ANY CONVECTION WILL BE CLOSE TO THE
FRONT SOUTH OF THE MASON-DIXON LINE.

WE CAN SAY GOOD BY TO THE HEAT WAVE OF MID JULY 2013.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY SHOULD BE A POST FRONTAL DAY WITH PW VALUES NEAR TO
SLIGHTLY BELOW NORMAL. THE LOWER TROPOSPHERIC TEMPERATURES WILL BE
NEAR NORMAL TOO. THE CHANCE FOR SHOWERS SHOULD BE LOW...WITH PERHAPS
THE HIGHEST CHANCE IN THE SOUTHERNMOST AREAS...CLOSE TO THE FRONTAL
BOUNDARY. OVERALL...SUNDAY IS LOOKING LIKE A VERY PLEASANT DAY FOR
MOST AREAS AS A WEAK AREA OF HIGH PRESSURE WILL BE OVER THE
REGION. THE LOWER HUMIDITY AND LOWER TEMPERATURES SHOULD BE
WELCOME RELIEF.

THE LOW-LEVEL FRONTAL BOUNDARY DOES NOT PUSH TOO FAR TO OUR
SOUTH. ANOTHER WAVE APPROACHES FROM THE WEST AND WILL LIKELY PULL
SOME OF THE MOISTURE BACK INTO THE REGION LATE MONDAY INTO
TUESDAY. THIS WILL INCREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY NIGHT...WHICH MAY LINGER INTO TUESDAY.

NORTHWESTERLY FLOW WILL LIKELY PUSH A FRONT THROUGH THE REGION
AROUND MID-WEEK. THIS COULD INCREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS...MOST LIKELY ON WEDNESDAY. BEHIND THIS SECOND FRONT
THE PW VALUES DROP TO BELOW NORMAL...SHOULD BE VERY COMFORTABLE
THURSDAY AND FRIDAY BEHIND THIS FRONT SHOULD THESE FORECAST PROVE
CLOSE TO CORRECT.

OVERALL...THE MODELS AND ENSEMBLES ALL SHOW A TROUGH OVER THE
EASTERN USA MOST OF THE COMING WEEK IMPLYING COOLER AND RELATIVELY
DRIER WEATHER. BY MID-WEEK THE HEAT WAVE OF MID-JULY 2013 SHOULD
BE A FAINT MEMORY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
CURRENT TSRA SOUTH OF JST/AOO IS EXPECTED TO SLIDE STRAIGHT EAST
ALONG THE MD BORDER. BUT ADDITIONAL STROMS EXPECTED TO DEVELOP
OVER NRN/CENTRAL PA THIS AFTN AS A COLD FRONT OVER THE LOWER GREAT
LAKES SLIDES SOUTHWARD. THE WIND SHIFT SHOULD OCCUR FROM NW-SE
AROUND 00Z SUN AT KBFD AND PASS OVER THE REST OF THE TERMINALS
THRU THE FIRST PART OF TONIGHT. CLEARING SKIES WITH DRIER AIR
SHOULD BUILD IN BEHIND THE FRONT...LATE TONIGHT INTO SUNDAY
MORNING. MORNING FOG IS EXPECTED IN THE PLACES WHERE IT RAINS -
WHICH SHOULD BE MOST TERMINALS. ANY FOG REDUCTIONS WILL GO AWAY
BY 14Z/15Z...LEAVING A VFR DAY WITH SOME CU OVER THE MTS AND ALONG
THE PA/MD BORDER. A SHOWER OR TWO IS POSSIBLE RIGHT ALONG THE MD
BORDER DURING THE DAY ON SUNDAY...BUT MOST WILL STAY TO THE SOUTH.

OUTLOOK...
MON...VFR.
TUE-WED...VFR WITH PM SHOWERS/THUNDERSTORMS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...GRUMM
LONG TERM...GRUMM/CERU
AVIATION...DANGELO/LA CORTE/CERU
Hazardous weather outlook, Jul 20, 10:21 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1121 AM EDT SAT JUL 20 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1121 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGE FROM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 20, 10:53 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1153 AM EDT SAT JUL 20 2013

PAZ033-201645-
SOMERSET PA-
1153 AM EDT SAT JUL 20 2013

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN SOMERSET COUNTY...

AT 1148 AM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM OHIOPYLE
TO 9 MILES NORTH OF BRANDONVILLE TO 20 MILES WEST OF BRUCETON
MILLS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT CONFLUENCE...CASSELMAN...ROCKWOOD...GARRETT AND
CALLIMONT.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE 219.

LAT...LON 3971 7939 3973 7941 3982 7937 3985 7942
      3987 7942 3999 7934 3991 7886 3981 7890
      3979 7893 3976 7893 3972 7897

FORECASTER: RXR
Special weather statement, Jul 20, 1:03 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT SAT JUL 20 2013

PAZ051-053-201830-
COLUMBIA PA-MONTOUR PA-
203 PM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA AND CENTRAL
MONTOUR COUNTIES...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS NEAR JERSEYTOWN...MOVING
EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BLOOMSBURG...ORANGEVILLE AND MIFFLINVILLE.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 225 AND 247.
THIS WILL ALSO IMPACT ROUTE 11.

LAT...LON 4095 7622 4100 7667 4115 7664 4116 7659
      4119 7656 4120 7631 4114 7627 4114 7623
      4114 7622 4103 7622 4098 7620 4095 7621

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 124 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 20, 1:11 PM EST
Where
Columbia County, 1.25 mi WSW of Eyersgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.090, -76.540

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Madison Township near the Shady Rest Campgrounds.

Thunderstorm Wind, Columbia

When
July 20, 1:25 PM EST
Where
Columbia County, 1.65 mi ESE of Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.114, -76.339

Thunderstorm winds estimated near 60 mph knocked down a large tree on the Josiah Hess covered bridge. The tree clipped the corner of the roof to the bridge, causing minor structural damage. The Josiah Hess Covered Bridge is located on Huntington Creek in Fishing Creek Township. This bridge is found on Township Route 363 off Township Route 1020 between the village of Forks and Jonestown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458282, 458283.